Digoxin specific antibody fragments (Digibind) in digoxin toxicityBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b2884 (Published 03 September 2009) Cite this as: BMJ 2009;339:b2884
All rapid responses
In response to Dr Khan’s questions and comments, we would like to
clarify a few points. Firstly, the presenting symptoms were 10 day
history of dry cough, reduced fluid intake, 2 syncopal episodes, fall and
vomiting whilst in the ambulance. Her admission electrolytes were sodium
128, potassium 6.1, urea 33 creatinine 601 (baseline urea 10.8 and
creatinine 150). ECG showed atrial fibrillation with a rate 35 beats per
minute, left bundle branch block and poor R wave progression. Her
diagnoses were lower respiratory tract infection, dehydration, acute on
chronic renal failure, syncope and fall secondary to bradycardia, digoxin
toxicity and fractured left tibia and fibula.
The admitting medical team treated her hyperkalaemia with intravenous
calcium gluconate, insulin and dextrose. They suspected digoxin toxicity
and requested a digoxin level, which was 4.8 nmol/l on admission. Four
hours after her admission, when patient became unresponsive, the digoxin
level was recorded at 5.4 nmol/l.
As patient presented with bradyarrhythmia on presentation, it was
difficult to distinguish whether this was due to hyperkalaemia or digoxin
toxicity, given digoxin level was not immediately available. Clinicians
should stabilise the myocardium with calcium gluconate, in the context of
hyperkalaemia with bradyarrhythmia. In this case, we did not think that
calcium gluconate administration contributed to the increase in digoxin
toxicity. The digoxin levels pre and post administration were 4.8nmol/l
and 5.4nmol/l respectively, with no change in her ECG.
Theoretically, digoxin toxicity could cause hyperkalaemia through its
action on the Na+/K+ ATPase pump, but clinically, the cause of
hyperkalaemia is often multifactorial. In this case, it is likely due to
dehydration, renal impairment and medications.
Digoxin toxicity presents with non specific symptoms. Patients who
are elderly and with hyperthyroidism are at increased risk of digoxin
toxicity. We agree with you that clinicians should have a high index of
suspicion of digoxin toxicity in patients who are on digoxin presenting
with renal failure, hyperkalaemia and arrhythmias.
Competing interests: No competing interests
In article on ‘Digoxin specific antibody fragments (Digibind) in
digoxin toxicity’, Dr Dorothy Ip, Dr H Syed and Dr Cohen presented a case
of elderly woman presented with renal impairment, hyperkalemia and digoxin
toxicity who had treatment with digibind (digoxin – antibody fragments).
There are a few questions that, I think, need answering. I would like
to know the values of electrolytes (including creatinine) on presentation
in this patient and what did the baseline ECG show. Did ECG show sings of
hyperkalemia? Did the patients have other symtoms to suggest digoxin
toxicity (GI or visual symtoms)? Then authors did not comment on the
treatment of hyperkalemia as it might have contributed to the digoxin
toxicity (i-e calcium administration).
It is said that that calcium administered in the setting of digoxin
toxicity can potentiate the effect of digoxin and may cause arrhythmia or
cardiac arrest (1),(as in this case patient developed bradyarrythmia after
treatment of hyperkalemia, but it is not clear from the article whether
this patient had IV calcium or not), however this fact has been debatable
(5,6). Secondly, as digoxin normally competes with K+ ions for the same
binding site on the Na+/K+ ATPase pump, lowering of potassium level down
(with conventional measures) in setting of digoxin toxicity can
theoretically increase digoxin cardiac sensitivity.
Thirdly digoxin toxicity is associated with hyperkalemia (2,3).
Therapy with digoxin antibody (Fab) fragments is indicated in this setting
(4) and it will reduce the serum potassium (1).
There should be high index of suspicion of digoxin toxicity in
digoxin taking patients who present with renal failure and hyperkalemia.
1) M Davey; Calcium for hyperkalemia in digoxin toxicity (Emergency
Medicine Journal 2002;19:183; doi:10.1136/emj.19.2.183)
2) Cardiac glycoside toxicity is frequently associated with
hyperkalemia and dysrhythmias in patients with renal insufficiency. J
Toxicol Clin Toxicol. 2003;41(4):373-6; Treatment of hyperkalemia in a
patient with unrecognized digitalis toxicity (Van Deusen SK, Birkhahn RH,
3) Ann Emerg Med. 1996 Oct;28(4):440-1. Hyperkalemia and digoxin
toxicity in a patient with kidney failure. Fenton F, Smally AJ, Laut J.
4) GlaxoSmithKline. Digibind prescribing information. 2003.
5) J Emerg Med. 2009 Feb 5. The Effects of Intravenous Calcium in
Patients with Digoxin Toxicity;(Levine M, Nikkanen H, Pallin DJ).
6) J Toxicol Clin Toxicol. 2004;42(4):337-42: The effect of calcium
chloride in treating hyperkalemia due to acute digoxin toxicity in a
porcine model (Hack JB, Woody JH, Lewis DE, Brewer K, Meggs WJ).
Competing interests: No competing interests